Tennessee, 2006

Hail and Damaging Winds in Tennessee, May 26, 2006

May 26, 2006 · NWS OHX · 13 events in 8 counties and zones

8 hail, 3 thunderstorm wind, 2 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 25, 9:08 PM CST, 4 hours 25 minutes earlier.

Area forecast discussion, May 25, 9:08 PM CST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1008 PM CDT THU MAY 25 2006

.UPDATE...LOW PRESSURE OVER GREAT LAKES WITH TRAILING COLD FRONT
SLOWLY APPROACHING IN/EVV/SGF. SECONDARY BOUNDARY OVER NORTH IL/IA.
AHEAD OF FIRST BOUNDARY...NUMEROUS STRONG TO SEVERE THUNDERSTORMS
WERE RUMBLING ACROSS KY. INDIVIDUAL CELLS MOVING MAINLY EAST WITH
ACTIVITY GRADUALLY SHIFTING TOWARD MID TN. SEVERE WX HAS BEEN
MAINLY IN FORM OF LARGE HAIL...BUT SOME STORMS SHOWING STRONG
ROTATION. WE EXPECT SOME STRONGLY ROTATING SUPERCELLS TO MOVE
INTO NORTH MID TN NEXT COUPLE OF HOURS. EVENING SOUNDING SHOWS
GOOD INSTABILITY AND CONDITION STILL QUITE WARM AND HUMID...SO
EXPECT ACTIVITY TO REMAIN STRONG TO SEVERE FOR SEVERAL HOURS YET
ACROSS NORTH HALF OF MID TN. WOULD NOT BE SURPRISED IF ANOTHER
WATCH BOX IS NEEDED OVERNIGHT...PROBABLY SVR WATCH. STORMS WILL
BECOME MORE LINEAR AND GRADUALLY DIMINISH VERY LATE IN THE NIGHT.

HIGH POPS ARE IN THE FORECAST AND SEVERE POTENTIAL IS MENTIONED ALL
ZONES. FORECAST IS ON TRACK AND UPDATES WILL BE ISSUED MAINLY FOR
WATCH CHANGES.

&&

.PREV DISCUSSION... (ISSUED 331 PM CDT THU MAY 25 2006)

DISCUSSION...
STRONG LOW PRESSURE CENTER CONTINUES OVER THE GREAT LAKES MOVING
SLOWLY EASTWARD. ASSOCD FRONT EXTENDS SWWD FROM THE LOW INTO THE SRN
PLAINS. SWLY SFC FLOW CONTINUES OVER THE AREA WITH EXTENSIVE LOW
LEVEL MOISTURE. SEVERAL SFC BOUNDARIES NOTED OVER THE MIDSTATE
AND WILL LIKELY SERVE AS FIRING POINTS FOR CURRENT AND FUTURE
CONVECTIONS. WENT A BIT HIGHER THAN MOS TONIGHT FOR POPS DUE TO THE
EXTENSIVE MOISTURE AND THE RELATIVELY UNSTABLE ATMOSPHERE.

TIME SECTIONS OVER THE AREA INDICATE A LARGE SLUG OF DRY AIR WILL
MOVE IN OVER THE AREA TOMORROW WITH RH BELOW 10% IN MANY PLACES
ABOVE 700 MB. POPS ARE REDUCED TO AROUND 20-40 PCT FOR FRI AND
10-20 PCT FRI NIGHT. AS THE GREAT LAKES SFC LOW MOVES ON TO THE
EAST...SLY FLOW WILL CONTINUE OVER THE AREA...BUT THE MID LEVEL
SUPPORT WILL DEVELOP MUCH FURTHER NORTH AND WEST.  THUS POPS WILL
BE A BIT LOWER AND MORE DIURNAL IN NATURE.

MOS TEMPS AND POPS ARE IN REASONABLE AGREEMENT WITH NO SIGNIFICANT
DEVIATIONS PLANNED.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

13
Hazardous weather outlook, May 25, 4:30 AM CST, 21 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT THU MAY 25 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-261030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
530 AM CDT THU MAY 25 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER BOTH TODAY AND TONIGHT...
WITH THE MOST LIKELY TIME FRAME BEING THIS AFTERNOON...AND AFTER
MIDNIGHT TONIGHT. THE THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE EXPECTED TO AFFECT THE MID STATE AGAIN FRIDAY.
AGAIN...SOME COULD PRODUCE STRONG WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

BECAUSE OF THE ISOLATED NATURE OF THE SEVERE WEATHER EXPECTED...
ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS NOT ANTICIPATED AT
THIS TIME.

GIRODO

The radar

The Nashville radar (KOHX), 47 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind, 2 lightning. Local standard time, as filed.

Lightning, Rutherford

When
May 26, 1:33 AM CST
Where
Rutherford County, Murfreesboro
Property damage
$30,000
Reported by
NEWSPAPER
Coordinates
35.843, -86.417 (the zone’s center; the record gives no point)

Lightning struck a condo located on Northfield Boulevard in Murfreesboro, off Memorial Blvd. The lightning set fire to 3 units in the condo. A lady's cat died of smoke inhalation. There were no injuries.

Hail, Dickson

When
May 26, 5:12 PM CST
Where
Dickson County, 2 mi S of Charlotte
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.150, -87.333

Hail, Humphreys

When
May 26, 5:54 PM CST
Where
Humphreys County, New Johnsonville
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.017, -87.967

Hail, Bedford

When
May 26, 6:58 PM CST
Where
Bedford County, 10 mi W of Shelbyville
Measured
3 in hail
Reported by
BROADCAST MEDIA
Coordinates
35.483, -86.650

Hail, Bedford

When
May 26, 7:08 PM CST
Where
Bedford County, 7 mi WSW of Shelbyville
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
35.450, -86.583

Hail, Maury

When
May 26, 7:17 PM CST
Where
Maury County, 5 mi S of Columbia
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.550, -87.050

Hail, Humphreys

When
May 26, 7:45 PM CST
Where
Humphreys County, Waverly
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.083, -87.800

Hail, Lewis

When
May 26, 8:45 PM CST
Where
Lewis County, Hohenwald
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.550, -87.567

Thunderstorm Wind, Lewis

When
May 26, 8:45 PM CST
Where
Lewis County, 5 mi W of Hohenwald
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.550, -87.650

Several trees were down over the western part of the county. The largest tree was 3 feet in diameter.

Thunderstorm Wind, Lawrence

When
May 26, 10:19 PM CST
Where
Lawrence County, 8 mi W of Lawrenceburg
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.250, -87.483

Trees were blown down and were blocking a road.

Lightning, Giles

When
May 26, 10:30 PM CST
Where
Giles County, Pulaski
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
35.202, -87.035 (the zone’s center; the record gives no point)

The downtown studios of WKSR-AM and WKSR-FM were struck by lightning on South Second St. in Pulaski. The lightning knocked out the phone system and the inner office network. The inner office network allows the on-air computers to talk to each other, including the EAS computer system at the station. The station's satellite system, Internet service, the Associated Press link to the radio station, an office computer, and a modem in another computer were completely destroyed.

Hail, Lawrence

When
May 26, 10:31 PM CST
Where
Lawrence County, Lawrenceburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.250, -87.333

Thunderstorm Wind, Lawrence

When
May 26, 10:36 PM CST
Where
Lawrence County, 2 mi SE of Lawrenceburg
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
TRAINED SPOTTER
Coordinates
35.233, -87.300

Tree was blown down on a mobil home. Newspaper story estimated damage to be around $35,000.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506500, 5506489, 5506493, 5506490, 5506491, 5506492, 5506494, 5506495, 5506496, 5506497, 5506501, 5506498, 5506499.